Alert archive / North Dakota / Special Weather Statements in 2016
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at May 22, 2016, 6:21 PM CDT for Logan County, North Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2016, 6:21 PM CDT (23:21 UTC)
- Expired
- May 22, 2016, 7:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
County Logan County, ND
The radar
The Bismarck radar (KBIS), 108 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:35 PM CDT | FUNNEL CLOUD | 9 Sw Wishek, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
949
WWUS83 KBIS 222321
SPSBIS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT SUN MAY 22 2016
NDZ047-050-230000-
MCINTOSH-LOGAN-
621 PM CDT SUN MAY 22 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LOGAN AND NORTHWESTERN
MCINTOSH COUNTIES UNTIL 700 PM CDT...
AT 621 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF WISHEK...OR 18 MILES NORTHWEST OF ASHLEY...MOVING NORTHEAST AT 40
MPH.
WINDS GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WISHEK...LEHR...BEAVER LAKE STATE PARK...BURNSTAD AND GREEN LAKE.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4609 9963 4621 9982 4661 9958 4655 9923
4639 9916
TIME...MOT...LOC 2320Z 220DEG 36KT 4622 9965
$$
KS/CJSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at May 22, 6:13 PM CDT, 8 minutes earlier.
Area forecast discussion, May 22, 6:13 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 613 PM CDT SUN MAY 22 2016 .UPDATE... Issued at 605 PM CDT Sun May 22 2016 Thunderstorms are starting to develop over western into south central North Dakota. Stage is still set with increased instability and sufficient deep layer shear to support severe storms with large hail and damaging wind gusts as the main threats. Plenty of moisture continues to surge in ahead of gradually progressing cold front (dewpoints in the lower 60s) to bring the risk of heavy rainfall from some storms. The area with the greatest risk for this continues to be over south central North Dakota into the James River Valley. && .SHORT TERM...(This evening through Monday) Issued at 206 PM CDT Sun May 22 2016 Severe thunderstorms highlight the short term period The latest water vapor imagery shows a closed low circulating over Alberta with a 100kt jet streak stretched out from northeast Montana into central Wyoming. This jet streak nudges east into western North Dakota this evening. This will provide large scale ascent along a cold frontal boundary, now located from Portal to Stanley, and south into Hettinger. Dewpoints in the west are in the lower 40s while in central North Dakota moisture is higher with dewpoints near 60F. The cold front will slowly move east tonight, exiting the James River Valley between 09z-12z Monday. Visible imagery showing stratus eroding which will initiate and increase low level buoyancy and instability. The HRRR and NAM look to have a good trend with convection initiation. The most intense cells begin near Lemmon SD and develop within a corridor between Dickinson and Bismarck, and narrowing but continuously developing towards Minot from 4pm-7pm cdt. This consolidates into a line of thunderstorms that slides into the James River Valley this evening. Another area of severe and/or heavy rain develops in south central ND between 7pm and midnight. This is forecast to move northeast and expand into the James River Valley with heavy rainfall late evening into the overnight period. Large hail, damaging winds, and heavy rainfall continue as the main threats late this afternoon through tonight. Flash flooding possible in the southern James River Valley late this evening into the overnight period. More stable air shifts from west to east tonight ending the precipitation after midnight. .LONG TERM...(Monday night through Sunday) Issued at 206 PM CDT Sun May 22 2016 Broad trough over the western CONUS gradually works eastward towards the plains through the middle and end of the upcoming week. This will bring active cyclonic flow to the area, though models are having quite a bit of trouble with timing out individual short waves within the system. With that said, will keep chances for precipitation going given the active pattern. Near to slightly above average temperatures expected. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 605 PM CDT Sun May 22 2016 Thunderstorms will develop this evening with the greatest coverage over central into eastern North Dakota. LCL IFR CIGS/VIS can be expected with the heavier storms. some storms may produce large hail and strong wind gusts. Chances for thunderstorms will diminish from northwest to southeast late tonight. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...JJS SHORT TERM...KS LONG TERM...JJS AVIATION...JJS
Hazardous weather outlook, May 22, 5:41 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 541 PM CDT SUN MAY 22 2016 NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-232245- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 541 PM CDT SUN MAY 22 2016 /441 PM MDT SUN MAY 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP THIS EVENING INTO TONIGHT. SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. SOME STORMS MAY PRODUCE HEAVY RAINFALL...PARTICULARLY OVER THE PORTIONS OF SOUTH CENTRAL NORTH DAKOTA INTO THE JAMES RIVER VALLEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY OCCASIONAL CHANCES FOR THUNDERSTORMS CONTINUE MONDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NDZ001-002-009-010-017-018-031>033-040-041-043-044-232245- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 541 PM CDT SUN MAY 22 2016 /441 PM MDT SUN MAY 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY OCCASIONAL CHANCES FOR THUNDERSTORMS CONTINUE MONDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 22, 5:39 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
439 PM MDT SUN MAY 22 2016
NDZ017-031-032-222330-
MCKENZIE-BILLINGS-GOLDEN VALLEY-
439 PM MDT SUN MAY 22 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GOLDEN VALLEY...
NORTHERN BILLINGS AND SOUTH CENTRAL MCKENZIE COUNTIES UNTIL 530 PM
MDT...
AT 439 PM MDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
SENTINEL BUTTE...OR 10 MILES NORTHEAST OF BEACH...MOVING NORTHEAST
AT 50 MPH.
WINDS GUSTS TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FAIRFIELD.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4754 10356 4718 10307 4693 10391 4704 10404
4710 10405
TIME...MOT...LOC 2237Z 229DEG 44KT 4705 10391
KS/CJSSpecial weather statement, May 22, 6:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT SUN MAY 22 2016
NDZ047-050-230000-
MCINTOSH-LOGAN-
621 PM CDT SUN MAY 22 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LOGAN AND NORTHWESTERN
MCINTOSH COUNTIES UNTIL 700 PM CDT...
AT 621 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF WISHEK...OR 18 MILES NORTHWEST OF ASHLEY...MOVING NORTHEAST AT 40
MPH.
WINDS GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WISHEK...LEHR...BEAVER LAKE STATE PARK...BURNSTAD AND GREEN LAKE.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4609 9963 4621 9982 4661 9958 4655 9923
4639 9916
TIME...MOT...LOC 2320Z 220DEG 36KT 4622 9965
KS/CJSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:39 PM CDT | Special Weather Statement | BIS | Billings | 51 min |
| May 22, 6:41 PM CDT | Special Weather Statement | BIS | Stutsman | 64 min |
| May 22, 6:57 PM CDT | Special Weather Statement | BIS | Logan | 48 min |
Nearby
Special Weather Statements in North Dakota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.